My uncle was admitted in the crItical care unit.
He had been suffering from diarrhea. Had suddenly become unconscious. With multiple problem of old age we suspected the worst.
Luckily for him ,he was quickly admitted and received the best care.
We were wondering whether he had suffered a stroke due to hypertension or something else.
Diagnosis was severely low sodium.
It was 125mEq/L.
With all the hype about high sodium ,the acute problem of low sodium often misses the limelight.
Life threatening Low sodium
Less than 135 mEq/l is hyponatremia .
Less than 125 mEq/l is severe Hypnatremia .
Severe Hypnatremia is acutely life threatening.
Low Sodium Causes:
- Muscle spasms
- Nausea and fatigue.
Serious signs of hyponatremia :
- Decreased consciousness
Who is at risk
of Hyponatremic Coma?
Elderly people with multiple medical conditions.
People taking a variety of medicines which cause sodium loss
Diuretic Antihypertensives are notorious for this.
Other drugs which may cause hyponatremia are
Severe hypothyroidism with discontinuation of thyroid replacement drugs ,may cause severe hyponatremia and myxedema coma.
SIADH(Syndrome of Inappropriate anti diuretic hormone)
Severe diarrhea, vomiting dehydration without fluid replacement.
Excessive water intake.
Immediate Hospitalization appropriate fluid therapy
My uncle recovered .His medicines were adjusted .His diet was monitored.He is doing quite well now.
But it was a warning .Elderly people often have many medicines.Some of these will act predictably,some won’t.Interactions give rise to complications.
Special care is needed during times of sudden acute illness when the body is sensitive to minor changes in fluid and electrolytes.
Are you a caregiver to an elderly family member? Share your experiences with us.Let us learn together